Alert archive / Idaho / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 13, NWS Boise, ID

July 13, 2002Boise County, Elmore County, Idaho

NWS Boise, ID issued this severe thunderstorm warning at Jul 13, 2002, 11:57 PM MDT for Boise County, Elmore County, Idaho. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2002, 11:57 PM MDT (05:57 UTC)
Expired
Jul 14, 2002, 12:45 AM MDT
In force
48 min
Issued by
NWS Boise, ID
Area
Counties, with a storm outline in the text

Counties Boise County, ID, Elmore County, ID

The radar

The Boise radar (KCBX), 59 km from the middle of the area, began a volume at 05:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 12:15 AM MDTThunderstorm Wind 50 ECountywide, ID

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 6.0 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2002-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2002-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
311 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
4352 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

982 
WUUS55 KBOI 140557
SVRBOI
IDC015-039-140645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BOISE ID
1156 PM MDT SAT JUL 13 2002

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOISE COUNTY IN WEST CENTRAL IDAHO
  NORTHERN ELMORE COUNTY IN SOUTHWEST IDAHO

* UNTIL 1245 AM MDT

* AT 1154 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  SEVERE THUNDERSTORMS IN ELMORE AND BOISE COUNTIES MOVING NORTHEAST
  AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  6 MILES SOUTHEAST OF IDAHO CITY AT 1155 PM MDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN BOISE.

LAT...LON 4377 11595 4364 11578 4395 11529 4412 11553

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 10:15 PM MDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 13, 10:15 PM MDT, 1 hour 42 minutes before
SOUTHWEST IDAHO/SOUTHEAST OREGON AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE IDAHO
1015 PM MDT SAT JUL 13 2002

GUSTY WINDS 20 TO 40 MPH AND LIGHTNING, WITH LOCALIZED BLOWING DUST,
MAIN THREAT WITH THUNDERSTORMS  STIL TONIGHT THO DEEPER MOISTURE IN
NV BROUGHT WETTING RAINS FURTHER SOUTH.  TRANSITION TO LIGHT RAINER
SHOWERS AND THUNDERSTORMS EXPECTED 1 TO AROUND 3 AM...BUT TIL THEN
SOME GUSTY WINDS WITH WAVES OF TS TNGT.  TEMPS MILD TONIGHT BUT A
COOL FRONT IS EXPECTED INTO SE OREGON OVERNIGHT AS A WEAK WAVE
PUSHES THROUGH THE PACIFIC NW.  AS TS HAVENT MOISTENED UP QUITE YET
WILL EXTEND RED FLAG WARNING THRU 1 AM PDT WEST AND 3 AM EAST FOR
FIRE WEATHER ZONES.

NOWCAST IN EFFECT THRU 1110 PM SOUTH AND 1 AM TREASURE VLY.  TS
WINDS.

TS HAVE MOISTENED UP DRAMATICALLY IN THE SW PART 1.15 INCHES/5 HOURS
AT FRENCH GLEN.

.BOI...RED FLAG WARNING EXPIRES FOR VALE, EXTENDED TIL 1/2AM FOR
BURNS BLM AND BOISE BLM. ZONES 636/7 AND 408.

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 11:04 PM MDTSevere Thunderstorm WarningBOIAda, Canyon, Gem, Payette56 min
Jul 14, 12:09 AM MDTSevere Thunderstorm WarningBOIValley66 min
Jul 14, 4:13 PM MDTSevere Thunderstorm WarningBOICanyon, Owyhee, Payette47 min
Jul 14, 4:44 PM MDTSevere Thunderstorm WarningBOIAda46 min
Jul 14, 5:31 PM MDTSevere Thunderstorm WarningBOIBoise29 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.